Alert archive / Nebraska / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS North Platte, NE
NWS North Platte, NE issued this flash flood warning at Jul 6, 2022, 8:23 PM MDT for Sheridan County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2022, 8:23 PM MDT (02:23 UTC)
- Expired
- Jul 6, 2022, 11:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Sheridan County, NE
The radar
The Rapid City radar (KUDX), 182 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888
WGUS53 KLBF 070223
FFWLBF
NEC161-070530-
/O.NEW.KLBF.FF.W.0003.220707T0223Z-220707T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
823 PM MDT Wed Jul 6 2022
The National Weather Service in North Platte has issued a
* Flash Flood Warning for...
West Central Sheridan County in the panhandle of Nebraska...
* Until 1130 PM MDT.
* At 823 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, highways,
and streets as well as other poor drainage and low-
lying areas.
* Some locations that will experience flash flooding include...
Highway 250 crossing the Niobrara River, Walgren Lake State
Recreation Area, Intersection of Highway 87 and Antelope Road and
Smith Lake State Wildlife Management Area.
This includes the following highways...
Highway 250 between mile markers 23 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4267 10277 4266 10267 4260 10251 4260 10239
4236 10240 4237 10275 4238 10275 4239 10275
4240 10275 4241 10275 4243 10275 4244 10275
4244 10277 4249 10277 4250 10277
FLASH FLOOD...RADAR INDICATED
$$
MBS2 follow-up statements
717
WGUS73 KLBF 070348
FFSLBF
Flash Flood Statement
National Weather Service North Platte NE
948 PM MDT Wed Jul 6 2022
NEC161-070530-
/O.CON.KLBF.FF.W.0003.000000T0000Z-220707T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan NE-
948 PM MDT Wed Jul 6 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT THIS
EVENING FOR WEST CENTRAL SHERIDAN COUNTY...
At 948 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, and streets as well as other poor drainage and
low-lying areas.
Some locations that will experience flash flooding include...
Highway 250 crossing the Niobrara River, Walgren Lake State
Recreation Area, Intersection of Highway 87 and Antelope Road and
Smith Lake State Wildlife Management Area.
This includes the following highways...
Highway 250 between mile markers 23 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4267 10277 4266 10267 4260 10251 4260 10239
4236 10240 4237 10275 4238 10275 4239 10275
4240 10275 4241 10275 4243 10275 4244 10275
4244 10277 4249 10277 4250 10277
FLASH FLOOD...RADAR INDICATED
$$
MBS084
WGUS73 KLBF 070529
FFSLBF
Flash Flood Statement
National Weather Service North Platte NE
1129 PM MDT Wed Jul 6 2022
NEC161-070539-
/O.EXP.KLBF.FF.W.0003.000000T0000Z-220707T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan NE-
1129 PM MDT Wed Jul 6 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM MDT THIS EVENING FOR
WEST CENTRAL SHERIDAN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4267 10277 4266 10267 4260 10251 4260 10239
4236 10240 4237 10275 4238 10275 4239 10275
4240 10275 4241 10275 4243 10275 4244 10275
4244 10277 4249 10277 4250 10277
$$
CDCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 5:43 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 6, 5:43 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service North Platte NE 643 PM CDT Wed Jul 6 2022 .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Wed Jul 6 2022 Main forecast concerns focus on thunderstorm develop later this afternoon and overnight into Thursday with locally heavy rainfall likely. Aloft, modest ridging centered over Missouri has slight southwest flow locally. A shortwave trough was tracking overtop this feature and tracking through the area which was helping drive scattered showers and thunderstorms across the higher terrain to the west. Much of this activity will track into the area tonight. Tonight...Expecting thunderstorm coverage to increase markedly. This will likely occur as the previously mentioned shortwave trough skirts the area to the northwest. A plume of rich low-level moisture will reside across much of the High Plains and as surface temperatures climb into the middle 80s, modest instability will develop across western Nebraska. Limiting this, however, will be weak mid-level lapse rates. This is likely due to the presence of a sub-tropical airmass with PWAT values exceeding 1.5". Morning soundings depicted a deep moisture plume already in place with PWAT values nearing the 90th percentile of climatology. Forecast soundings this evening depict skinny CAPE through the profile. Warm cloud depth will exceeding 3000m across much of the area so expecting copious warm rain processes. Storm motion will be slow, given h5 flow in the 10 to 20 knot range and storm motion vectors showing similar magnitudes. All this translates to slow, heavy rain produces. Limiting confidence in any flooding concerns will be relatively high FFG values and lack of a focus for training storms. Believe potential exists for seeing widespread 1-2" with highly localized 2.5"+ rainfall reports stretching from southwest through central Nebraska, especially in the vicinity of a strengthening LLJ this evening which should lead to increasing activity late tonight into early Thursday morning. Regarding the severe threat, thinking the weak lapse rates and high RH in the lowest 0-3km layer, thinking cold pool development will be greatly limited and updrafts not likely to produce large hail. Can't rule out some sub-severe hail and perhaps an isolated 1" stone, but thinking this is fairly unlikely. Thursday...expecting once morning activity departs we should see generally quiet conditions in its wake for the afternoon. Mid-level height rises will be quick to build in from the west. Did increase afternoon highs slightly given expected clearing skies from west to east but still expecting values to be limited to the low 80s east to upper 80s west. Will watch as High Plains convection will develop and attempt to move into our far western zones late in the afternoon and evening hours. Agree with SPC opting to leave this area within the Day 2 Marginal SWO to account for this. Deep layer shear will be modest but stronger MLCAPE is expected to develop as lapse rates steepen so can't rule out some large hail and damaging wind gusts out of this activity. .LONG TERM...(Friday through Wednesday) Issued at 307 PM CDT Wed Jul 6 2022 Beginning 12z Friday...mid-level ridging will begin to inch into the area with increasing height rises through the day Friday. Surface high pressure will settle into the northern Mississippi Valley by late in the day. With a compressed pressure gradient locally, will see gradually increasing winds late in the day. The increased southeasterly surface flow should allow dew points to remain steady in the low 60s with afternoon highs climbing into the middle 80s to low 90s. The warm and humid conditions would foster a fairly unstable environment with potential for late day thunderstorms. Indeed, thunderstorm development will be possible in the evening as low-level convergence increases invof the Black Hills. Though capping decreases late in the day, the inversion never fully erodes and this will likely keep activity isolated. The pre-convective environment would support isolated severe...MLCAPE nearing 2000 j/kg, mid-level lapse rates in excess of 7.5 C/km, 0-6km BWD magnitudes exceeding 30 knots...so will need to monitor potential for strong to severe thunderstorms. Storm motion would likely limit overall spatial coverage with north-northwest to south-southeast tracks. That in addition to increasing capping and lack of sustained low-level lift should allow activity to weaken quick. Area of greatest concern will likely be west of Highway 61 and north of Interstate 80. Saturday/Sunday...Upstream shortwave trough will begin the climb up and over upper-level high which will gradually flatten the flow through the day. Modest surface low pressure will develop over western South Dakota/eastern Wyoming by late in the day. This will only further increase low-level kinematics and lead to a breezy day. With the belt of stronger h85 flow overhead, will see gusts approaching 25 to 30 mph out of the south. Though modest height falls will move in late in the day, greatest upper-level support will remain north of the area. This should keep the focus for rain and thunderstorm activity out of the area and the daytime dry for Saturday. Temperatures will moderate quickly with highs pushing the upper 80s and 90s for Saturday but increase quickly to 90s to low 100s for Sunday. Trailing cool front from aforementioned surface low will move through the area in the afternoon on Sunday. This should lead to rain and thunderstorm development during the late afternoon and evening. Post-frontal precipitation will likely linger late into the overnight as surface high pressure moves in from the northwest. Eventually, low-level moisture will scour out and end precipitation chances by early Monday. Monday and beyond...incoming high pressure will bring temperatures down a notch for early next week with highs only reaching the upper 80s to low 90s. Even these values are still near to above normal for mid July standards. Forecast certainty drops off quickly after Monday. Differing evolution of upstream ridging and placement of troughing across the northeast will have large implications on strength and positioning of key surface features, most notably high pressure. This in turn affects return to southerly low-level flow and how quickly temperatures climb back above normal. Model blend outlook shows large spreads in daytime highs with 15 and 22 degree variations between the 10th and 90th percentile values for Wednesday and Thursday respectively. Overall, with general northwesterly flow expected to solidify around the middle of next week we likely won't see any big systems bringing abundant precipitation chances to the area and generally only glancing blows of more small scale systems which will be spotty at best with precipitation chances. The latest CPC outlooks line up fairly well with this pattern and favor more dry than not as highlighted by their 8-14 day product. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 635 PM CDT Wed Jul 6 2022 There will be isolated to scattered thunderstorms this evening into tonight across north central, western and southwest Nebraska. Thunderstorms have the potential for very heavy rainfall, which could create periods of MVFR or lower visibility conditions. Ceilings are expected to lower after midnight with MVFR conditions possible across portions of southwest into central Nebraska, including KLBF. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Gomez
Hazardous weather outlook, Jul 6, 2:17 PM MDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 317 PM CDT Wed Jul 6 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-072030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 317 PM CDT Wed Jul 6 2022 /217 PM MDT Wed Jul 6 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated to scattered thunderstorms will affect portions of western and north central Nebraska through tonight. Some storms may produce strong wind gusts and torrential rain, while hail is also possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Scattered storm chances continue through Thursday then decrease during the weekend. A localized strong or severe storm will remain possible on Thursday. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will probably not be needed tonight. However, please relay any adverse weather reports and rainfall amounts to the National Weather Service in North Platte. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jul 6, 6:03 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
603 PM MDT Wed Jul 6 2022
NEZ004-070045-
Sheridan NE-
603 PM MDT Wed Jul 6 2022
...Strong thunderstorms will impact portions of northeastern Sheridan
County through 645 PM MDT...
At 602 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of White Clay to 7 miles west of
Gordon to 8 miles east of Rushville. Movement was west at 5 mph.
HAZARD...Very heavy rainfall, winds in excess of 40 mph, and penny
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Rushville, Clinton, Intersection of Highway 87 and Craven
Creek Road, Lone Butte, Highway 27 crossing the Niobrara River, Mount
Maria, Intersection of Highway 27 and Mills Road and Pine Ridge.
This includes the following highways...
Highway 20 between mile markers 90 and 105.
Highway 250 between mile markers 40 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4300 10226 4260 10218 4256 10245 4300 10256
TIME...MOT...LOC 0002Z 086DEG 6KT 4296 10239 4280 10235 4267 10231
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SporerLocal storm report, Jul 6, 7:34 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
834 PM CDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM FLOOD 2 SW CLINTON 42.74N 102.38W
07/06/2022 SHERIDAN NE LAW ENFORCEMENT
REPORTS OF FLOODING OVER HIGHWAY 20 BETWEEN MILE MARKER
95 AND 96. DEPARTMENT OF ROADS IS GOING TO PLACE BARRIERS
ON HIGHWAY.
&&
GOMEZLocal storm report, Jul 6, 7:58 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
858 PM CDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 2 SW CLINTON 42.74N 102.38W
07/06/2022 SHERIDAN NE LAW ENFORCEMENT
1 TO 2 FEET OF WATER OVER HIGHWAY 20. WATER HAS STARTED
TO GO DOWN BUT MUD REMAINS ON THE ROADWAY. PORTIONS OF
OTHER LOCAL ROADS CLOSED.
&&
MBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:03 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jul 6, 6:41 PM MDT | Areal Flood Advisory | LBF | Sheridan | 71 min |
| Jul 6, 7:21 PM MDT | Areal Flood Advisory | LBF | Sheridan | 33 min |
| Jul 6, 7:52 PM MDT | Flash Flood Warning | LBF | Sheridan | 3 hr |
| Jul 6, 7:54 PM MDT | Flash Flood Warning | LBF | Sheridan | 3 hr |
| Jul 7, 12:43 AM MDT | Flash Flood Warning | LBF | Garden, Grant, Sheridan | 3 hr |
| Jul 7, 5:41 AM MDT | Areal Flood Advisory | LBF | Frontier, Lincoln | 3 hr |
| Jul 7, 7:25 AM MDT | Areal Flood Advisory | LBF | Custer, Garfield, Loup | 6 hr |
| Jul 7, 8:13 AM MDT | Areal Flood Advisory | LBF | Blaine, Custer, Loup | 4 hr |
| Jul 7, 11:14 AM MDT | Special Weather Statement | LBF | Logan, Thomas | 46 min |
| Jul 7, 11:20 AM MDT | Areal Flood Advisory | LBF | Custer, Garfield, Loup | 3 hr |
| Jul 7, 11:41 AM MDT | Flash Flood Warning | LBF | Custer, Loup | 3 hr |
| Jul 7, 11:57 AM MDT | Special Weather Statement | LBF | Custer | 48 min |
| Jul 7, 12:01 PM MDT | Special Weather Statement | LBF | Lincoln | 44 min |
| Jul 7, 12:51 PM MDT | Areal Flood Advisory | LBF | Custer | 3 hr |
| Jul 7, 3:50 PM MDT | Special Weather Statement | LBF | Boyd | 40 min |
| Jul 7, 4:42 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 63 min |
| Jul 7, 5:43 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 34 min |
Nearby
Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.